Kansas, 2008

Hail in Kansas, June 22 to 23, 2008

June 22 to 23, 2008 · NWS TOP · 11 events in 4 counties and zones

Elevated supercell thunderstorms dropped hail up to two inches in diameter across portions of northeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Elevated supercell thunderstorms dropped hail up to two inches in diameter across portions of northeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 22, 2:28 PM CST, 9 hours 17 minutes earlier.

Area forecast discussion, Jun 22, 2:28 PM CST, 9 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
328 PM CDT SUN JUN 22 2008

.DISCUSSION...

NICE AFTERNOON ACROSS THE AREA TODAY AS HIGH PRESSURE SLOWLY NOSES
IN FROM THE NORTH NORTHEAST.  TEMPS IN THE MID 80S ACROSS THE AREA
WITH MOSTLY CLEAR SKIES. FRONT HAS STALLED AND BECOME QUITE DIFFUSE
ACROSS CENTRAL KANSAS PER SFC OBS THIS AFTERNOON.

WITH CONVECTIVE TEMPERATURE IN THE UPPER 80S FOR DDC AND
TOP...STARTING TO SEE SOME CU ACROSS SW/SCTRL KS ATTM.  FRONTAL
BOUNDARY STILL SHOWN BY MODEL DATA TO BECOME FOCUS FOR CONVECTION
LATE THIS AFTERNOON AND EVENING. DIFICULT TO PLACE LOCATION AT THIS
TIME...WITH GFS SHIFTING PRECIP FARTHER NE THAN THE NAM. GIVEN
CURRENT ANALYSIS AND PERFORMANCE WITH LAST NIGHTS CONVECTION...THINK
NAM IS A LITTLE MORE INLINE AND HAVE PAINTED GRIDS TOWARD THIS
SOLUTION. THINK BOUNDARY WILL SHARPEN A BIT OVER THE NEXT FEW HOURS
AS SOUTHWEST WINDS CONTINUE ACROSS SW/SC KS. IMPULSE COMING ACROSS
THE ROCKIES ATTM MAY AIDE IN EVENING INITIATION AS IT RIDES OVER THE
BOUNDARY. MOISTURE IN THE COLUMN IS LACKING...AND IS EVIDENCED ON
305/310 ISENTROPIC CHARTS THAT KEEP CONDENSATION PRESSURE DEFICITS
NE OF THE BOUNDARY AND AWAY FROM BETER LIFT. BEST CHANCES FOR PRECIP
ACROSS OUR SOUTHWEST AND WEST ZONES LIKELY RIDES ON CONVECTION THAT
INITIATES ALONG THE FRONT IN SC NEBRASKA AND MOVES SE...AND HAVE
CARRIED POPS THROUGH MONDAY MORNING OUT WEST FOR THIS. WAS A BIT
MORE BROADBRUSH WITH AFTERNOON POPS AND BROUGHT SLT CHANCES FARTHER
EAST MAINLY FOR UNCERTAINTY...AS MUCH DEPENDS ON WHAT REMAINS AFTER
OVERNIGHT CONVECTION ENSUES. DID MIX OUT TO 850 AND GET HIGHS IN THE
LOW TO MID 80S. -67

MONDAY NIGHT-TUESDAY MORNING...STALLED SURFACE BOUNDARY WILL REMAIN
IN CLOSE PROXIMITY TO THE CWA MONDAY NIGHT...ALTHOUGH THE EXACT
PLACEMENT IS UNCERTAIN DUE TO MESOSCALE FEATURES YET TO EVOLVE OVER
THE NEXT 24 HOURS. MODEL CONSENSUS PLACES THE BOUNDARY ORIENTED
NORTHWEST-SOUTHEAST FROM NORTH CENTRAL TO SOUTHEAST KANSAS. MODEST
SFC-H85 CONVERGENCE WILL BE PRESENT IN ADDITION TO LARGE SCALE
ASCENT FROM AN APPROACHING UPPER LEVEL DISTURBANCE. AFTERNOON SFC
HEATING COMBINED WITH THE MESOSCALE FEATURES SHOULD LEAD TO
CONVECTIVE INITIATION ALONG AND NORTH OF THE SFC BOUNDARY MONDAY
NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SEVERAL LOCATIONS
WITHIN THE CWA DURING THIS PERIOD. DIRECTIONAL AND SPEED SHEAR WOULD
SUPPORT ORGANIZED CONVECTION ALTHOUGH LIMITED MOISTURE LOOKS TO BE A
SIGNIFICANT FACTOR TO MINIMIZE SEVERE WEATHER POTENTIAL.

TUESDAY-BEYOND...AFOREMENTIONED SFC BOUNDARY PERSISTS NEAR/OVER THE
CWA THROUGH TUESDAY BEFORE SLOWLY LIFTING NORTHEASTWARD IN PART TO
H85 WAA AND BEGINS TO MIX OUT AND BECOME ILL DEFINED. WITH THE
DEPARTING EASTERN CONUS TROUGH...HEIGHTS BEGIN TO RISE AS AN UPPER
LEVEL RIDGE OF HIGH PRESSURE BUILDS INTO THE CENTRAL CONUS. SFC
MOISTURE WILL BEGIN TO RETURN INTO THE CWA WITH A GRADUAL WARMING
TREND OF AFTERNOON MAX TEMPERATURES AOA CLIMATOLOGY LEVELS. SEVERAL
MEMBERS CONTINUE TO INDICATE A WELL-DEFINED SHORTWAVE TROUGH AND
ASSOCIATED VORTICITY MAXIMUM TO SLOWLY MOVE EASTWARD ACROSS KANSAS
TUESDAY THROUGH WEDNESDAY. WITH THE INCREASING MOISTURE AND LACK OF
A STRONG EML...SUFFICIENT LARGE SCALE ASCENT ALONG WITH ANY RESIDUAL
BOUNDARIES WILL AID IN INITIATING SCATTERED CONVECTION ACROSS THE
CWA TUE/WED. WITH THE EXISTING UPPER AIR PATTERN...WIND FIELDS WILL
NOT BE SUPPORTIVE OF PERSISTENT ORGANIZED CONVECTION. THUNDERSTORMS
WILL RELY ON BOUNDARIES AND/OR COLD POOLS TO MANAGE ANY SUBSTANTIAL
UPDRAFT ORGANIZATION/PERSISTENCE. THE MORE LIKELY SCENARIO WILL BE
SINGLE/MULTI-CELL (PULSE-LIKE) CONVECTION WITH SHORTER LIFE
SPANS...CAPABLE OF MARGINALLY-SEVERE THUNDERSTORMS. A STRONG
SHORTWAVE TROUGH WILL DIVE SOUTHEASTWARD INTO THE GREAT LAKES REGION
ON SATURDAY...INCREASING NORTHWEST FLOW SPEEDS AND SENDING ANOTHER
COLD FRONT INTO THE CENTRAL PLAINS. WILL REMAIN CONSERVATIVE ON POPS
THIS WEEKEND AS PREDICTABILITY/CONFIDENCE REMAINS LOW ATTM. LONG
STORY SHORT...CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF THE CWA
WILL REMAIN POSSIBLE THROUGH NEXT WEEKEND. -BLAIR

&&

.AVIATION...

MAINLY A WIND AND CONVECTION FORECAST FOR THE AVIATION SIDE. WINDS
AT TOP AND FOE ARE VARIABLE ACROSS NORTH THIS AFTERNOON AS THE
HIGH SLOWLY PUSHES IN FROM THE NORTH AND NORTHEAST. DO EXPECT A
GRADUAL SHIFT THROUGH EAST THEN SOUTHEAST INTO THE NOON HOUR ON
MONDAY. HAVE INCLUDED SOME AFTERNOON CBS AROUND TOP AND FOE...WITH
VCTS NEAR MHK. EXPECT MAIN TAF SITE TO WATCH IS MHK WHICH IS
CLOSER TO INITIATION POINTS FOR POSSIBLE CONVECTION THIS EVENING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 22, 2:57 PM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
357 PM CDT SUN JUN 22 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-232100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY REDEVELOP THIS EVENING INTO TONIGHT ALONG AND
JUST NORTH OF A WEAK COLD FRONT ACROSS PORTIONS OF NORTH CENTRAL
AND EAST CENTRAL KANSAS...SOUTH AND WEST OF A CONCORDIA TO
MANHATTAN TO GARNETT LINE. SOME OF THE THUNDERSTORMS COULD BE
STRONG.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SERIES OF WEAK UPPER LEVEL SYSTEMS MOVING ACROSS THE AREA IN
COMBINATION WITH RESIDUAL SURFACE BOUNDARIES WILL RESULT IN SLIGHT
CHANCES OF THUNDERSTORMS OVER MOST OF THE AREA EACH DAY FROM
MONDAY AFTERNOON THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE
WHETHER SEVERE WEATHER WILL OCCUR WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TONIGHT.

BLAIR

In the hours before

Special weather statement, Jun 22, 11:16 PM CST, 29 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1216 AM CDT MON JUN 23 2008

KSZ054-058-230600-
COFFEY-LYON-
1216 AM CDT MON JUN 23 2008

THROUGH 100 AM CDT...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 30
MPH ACROSS PORTIONS OF LYON AND COFFEY COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE JOHN REDMOND RESERVOIR AND
GRIDLEY. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 128 AND
145 COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 22, 11:34 PM CST, 11 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1234 AM CDT MON JUN 23 2008

KSZ009-020>022-034>036-230615-
CLAY-CLOUD-DICKINSON-GEARY-OTTAWA-RILEY-WASHINGTON-
1234 AM CDT MON JUN 23 2008

THROUGH 115 AM CDT...SEVERAL STRONG THUNDERSTORM WILL MOVE SOUTHEAST
AT 25 MPH ACROSS PORTIONS OF WASHINGTON...CLOUD...CLAY...RILEY...
OTTAWA...GEARY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING NICKEL
SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LEONARDVILLE...ABILENE...MILFORD STATE PARK...
ENTERPRISE...CHAPMAN...GRANDVIEW PLAZA...OGDEN AND JUNCTION
CITY. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 290 AND 315
COULD ALSO BE AFFECTED.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 81 km away, was scanning. The volume nearest the first event began at 05:46 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Lyon

When
June 22, 11:45 PM CST
Where
Lyon County, Hartford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.300, -95.950

Hail, Cloud

When
June 22, 11:45 PM CST
Where
Cloud County, Miltonvale
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.350, -97.450

Hail, Cloud

When
June 23, 12:05 AM CST
Where
Cloud County, 3 mi SW of Miltonvale
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.319, -97.490

Hail, Lyon

When
June 23, 12:27 AM CST
Where
Lyon County, 5 mi ENE of Emporia
Measured
1.25 in hail
Reported by
Public
Coordinates
38.428, -96.095

Hail, Republic

When
June 23, 12:28 AM CST
Where
Republic County, 1 mi ESE of Republic
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.914, -97.803

Hail, Republic

When
June 23, 12:28 AM CST
Where
Republic County, Belleville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.820, -97.630

Hail, Lyon

When
June 23, 12:30 AM CST
Where
Lyon County, 7 mi SW of Reading
Measured
1.5 in hail
Reported by
Public
Coordinates
38.448, -96.041

Relayed by kvoe radio.

Hail, Lyon

When
June 23, 12:53 AM CST
Where
Lyon County, 5 mi SW of Neosho Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.319, -96.045

Hail, Wabaunsee

When
June 23, 1:00 AM CST
Where
Wabaunsee County, 8 mi SW of Eskridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.768, -96.205

Hail, Republic

When
June 23, 1:02 AM CST
Where
Republic County, Munden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.920, -97.500

Hail, Republic

When
June 23, 1:06 AM CST
Where
Republic County, 4 mi WSW of Munden
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.898, -97.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111869, 111870, 111871, 111873, 111874, 111875, 111876, 111877, 111878, 111880, 111882.